Maine, 2008Hail in Maine, May 19, 2008
May 19, 2008 · NWS GYX · 1 event in 1 county or zone
75 inch hail in Pittsfield Maine. It was reported that hail covered the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated early season severe thunderstorm produced .75 inch hail in Pittsfield Maine. It was reported that hail covered the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 19, 2:03 AM EST, 8 hours 42 minutes earlier.
Area forecast discussion, May 19, 2:03 AM EST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
303 AM EDT MON MAY 19 2008
.SYNOPSIS...
FORECAST AREA REMAINS UNDER THE INFLUENCE OF A LARGE UPPER LOW
JUST TO OUR NORTH. THE LOW FINALLY BEGINS TO SLOWLY EDGE EASTWARD
THURSDAY NIGHT. SEVERAL SURFACE LOWS WILL ROTATE AROUND THAT UPPER LOW
THROUGH THE WEEK. HIGH PRESSURE STARTS MOVING IN FRIDAY AND STAYS
WITH US THROUGH SUNDAY. A COLD FRONT WILL CROSS THE AREA SUNDAY
NIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
ANOTHER SHORT WAVE BROUGHT ANOTHER ROUND OF CLOUDS AND SCATTERED
SHOWERS TO THE REGION LAST EVENING. THEN SOUTHERN AREAS MAINLY
CLEARED OUT AS THE NIGHT WORE ON. LOWER LEVELS ARE STILL PRETTY
DRY...BUT SOME SUN WILL WORK WITH COLD AIR ALOFT TO PRODUCE A FEW
AFTERNOON THUNDERSTORMS. WENT ALONG WITH MODELS WHICH ARE IN GOOD
AGREEMENT ON TEMPERATURES FOR TODAY. SURFACE LOW JUST TO OUR NORTH
WILL PRODUCE A DECENT WESTERLY GRADIENT TODAY AND CAUSE WINDS TO
GUST INTO THE 20S TODAY.
&&
.SHORT TERM /TONIGHT/...
SIMILAR TO PAST FEW NIGHTS WHERE SHOWERS WILL END IN SOUTHERN
AREAS ALONG WITH PARTIAL CLEARING. MOUNTAINS WILL CONTINUE TO SEE
A FEW SHOWERS. COOLER AIR ROTATING AROUND THE UPPER LOW WILL HELP
DROP SURFACE TEMPERATURES TO THE MID 30S TO LOWER 40S.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
CLOSED UPPER LOW WILL BE THE MAIN PLAYER IN THIS WEEKS WEATHER
WITH CONDITIONS REMAINING UNSETTLED AND TEMPERATURES BELOW NORMAL.
ALTHOUGH SHOWERS CANT BE RULED OUT ON ANY GIVEN DAY...BEST
CHANCES FOR PRECIPITATION APPEAR TO BE ON WEDNESDAY AND THURSDAY
AS UPPER LOW SETTLES INTO NEW ENGLAND. EXPECT ANY RAINFALL AMOUNTS
TO BE ON THE LIGHT SIDE WITH BEST CHANCE OF MEASURABLE
PRECIPITATION IN THE MOUNTAINS.
UPPER LOW FINALLY FORECAST TO SHIFT EASTWARD BY THE WEEKEND AS
SIGNIFICANT RIDGING BUILDS EASTWARD FROM THE MIDWEST. SHORT5WAVE
SHEARING ACROSS SOUTHERN CANADA LATE IN THE WEEKEND WILL DRAG A
TRAILING COLD FRONT TOWARD THE AREA LATE ON SUNDAY BUT MUCH OF THE
WEEKEND LOOKING MILD AND DRY AT THIS POINT.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR EXPECTED. SCT SHRA EXPECTED TODAY WITH ISOLATED
TSRA POSSIBLE...MAINLY ACROSS THE MTNS THIS AFTERNOON.
LONG TERM...SOME VFR CIGS LIKELY WEDNESDAY AND THURSDAY AS UPPER
LOW SETTLES INTO THE REGION.
&&
.MARINE...
SHORT TERM..STRONG W-SW FLOW INCREASE TODAY SO WILL PUT UP SMALL
CRAFT ADVISORY FOR THIS AFTERNOON AND EVENING FOR WINDS AND SEAS.
LONG TERM...NO PROBLEMS NOTED IN THE LONG TERM.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY THIS AFTERNOON UNTIL 4 AM EDT
TUESDAY FOR ANZ150-152-154.
&&
Hazardous weather outlook, May 19, 5:01 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
601 AM EDT MON MAY 19 2008
MEZ007>009-012>014-018>028-NHZ001>010-013-014-201015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
601 AM EDT MON MAY 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-201015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
601 AM EDT MON MAY 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 19, 10:33 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1133 AM EDT MON MAY 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL WATERVILLE 44.55N 69.66W
05/19/2008 E0.25 INCH KENNEBEC ME TRAINED SPOTTER
1100 AM HAIL FAIRFIELD 44.59N 69.60W
05/19/2008 E0.25 INCH SOMERSET ME TRAINED SPOTTER
&&
MCHail, Somerset
- When
- May 19, 10:45 AM EST to 10:51 AM EST
- Where
- Somerset County, 0.49 mi W of Pittsfield Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.770, -69.380
A severe thunderstorm covered the ground with .75 inch hail in Pittsfield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 19, 20082 deaths · 1 event
- Damaging Winds in Iowa, May 19, 2008$50,000 · 69 kt wind · 6 events
- Flood in Colorado, May 19 to 24, 2008$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 19, 20082 events
- High Wind in North Dakota, May 19, 20082 events
- Flood in Colorado, May 19 to 23, 2008$5,000 · 1 event
- High Wind in South Dakota, May 19, 200852 kt wind · 1 event
- Waterspout in Gulf of Mexico, May 19, 20081 event
- Flood in Idaho, May 19 to 22, 20081 event
- High Wind in California, May 19, 200853 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104341.